Texas, 2022

Flooding in Texas, September 3 to 5, 2022

September 3 to 5, 2022 · NWS CRP · 2 events in 2 counties and zones

Locally heavy rainfall over saturated grounds caused flooding along Petronila and Oso creeks in southern Nueces County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Locally heavy rainfall over saturated grounds caused flooding along Petronila and Oso creeks in southern Nueces County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 3, 11:44 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 3, 11:44 AM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1244 PM CDT Sat Sep 3 2022

...New AVIATION...

.SHORT TERM...
(Today through Sunday)
Issued at 419 AM CDT Sat Sep 3 2022

The deterministic models continue to predict the development of
an upper level trough/low over the region during the period. The
00z/06z Saturday run of the GFS/NAM valid at 09z Saturday depict
PWAT values that are higher than output from both the satellite-
based blended PWAT and the NUCAPS sounding PWAT values, along the
coast. Nevertheless, expect at least 2 inch PWAT values over the
CWA during the period. The upper pattern will be conducive to a
quasi-stationary weak frontal boundary over the CWA during the
period. The HREF ensemble mean MSLP/surface wind suggest that the
boundary will meander near the northern CWA today, then move slightly
southward tonight/Sunday. The combination of the foregoing will
contribute to scattered to widespread convection today and Sunday.
Concur with SPC with regard to a Slight Risk today/Sunday.
However, after coordinating with surrounding WFOs, will not issue
a FFA at this time. SBCAPE values 2000-2200 J/kg and 0-4-km
column warm but less than nearly saturated (NAM deterministic)
suggest less than efficient rainfall production. Expect any flash
flooding to be isolated/localized. Although swell periods are
expected to increase, the WaveWatch has consistently predicted
less than 8 second swell periods for today/Sunday. Will maintain a
low rip current risk today/Sunday. Per the P-ETSS, minor coastal
flooding may occur at some locations along the coast, during the
times of high tide, as early as Sunday morning. Maximum Heat Index
value around 105F today and 100F Sunday.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 419 AM CDT Sat Sep 3 2022

Key Messages:

- Rain chances continue into late next week
- Heavy rainfall could lead to localized flooding
- South Texas in a slight risk for excessive rainfall Monday (15%
chance of rainfall exceeding flash flood guidance within 25 miles of
a point).
- The Rio Grande Plains and western Brush Country are in a slight
risk of excessive rainfall for Tuesday.
-Potential for minor coastal flooding and increased risk of rip
currents Monday

Mid to upper level low pressure will deepen into the state over
the latter part of the weekend, bringing favorable upper-level
support for showers and thunderstorms. This system, along with
copious tropical moisture (PWATs near 2.2-2.4") and a quasi-
stationary frontal boundary will contribute to scattered to
numerous showers and thunderstorms through the middle of the week
next week. Heavy rainfall remains the main concern with the
forecast. WPC has included all of South Texas in a slight risk for
excessive rainfall for Monday and the Rio Grande Plains/Western
Brush Country in a slight risk for excessive rainfall on Tuesday.
Flash flooding also remains a concern through mid-week,
particularly for low-lying or poor drainage areas, and for areas
that have saturated soils from previous rainfall. Daily chances
for convection will continue through the end of the forecast
period as available moisture remains high and another disturbance
approaches the area.

Temperatures through the long-term forecast period will be on the
cooler side due to increased cloud cover and rainfall. Minor coastal
flooding remains possible Monday and Tuesday as P-ETSS guidance
continues to indicate tide levels exceeding 2.0 ft MSL during times
of high tide.

&&

.AVIATION...
(18Z TAFS)
Issued at 1236 PM CDT Sat Sep 3 2022

Periods of showers and thunderstorms are expected through the TAF
period. Latest radar shows showers and a few thunderstorms moving
west across the Brush Country and Rio Grande Plains with another
area of showers across the coastal waters moving toward the
coastline. Convective activity is expected to wane this evening,
then redevelop overnight into early Sunday morning across the Rio
Grande Plains and across the coastal waters and coastal counties,
then spread across all of S TX throughout the day Sunday. This
will lead to a mix of VFR and MVFR conditions through the TAF
period. IFR conditions will also be possible at times with the
stronger storms reducing visibilities. VFR CIGs/VSBYs are
expected to be generally in the prevailing groups with
TEMPO/PROB30 groups carrying the MVFR/IFR conditions. Surface
winds will be light to moderate from the east and southeast, but
stronger and variable in and around storms.

&&

.MARINE...
Issued at 419 AM CDT Sat Sep 3 2022

The combination of copious moisture, a developing upper trough/
low, and a quasi-stationary weak frontal boundary, will contribute
to an increasing chance for convection today through Sunday. A
generally weak to moderate southeast to east flow will continue
through mid next week, along with a daily potential for showers
and thunderstorms owing to plentiful available moisture lingering.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    86  76  85  74 /  70  70  80  60
Victoria          90  73  83  72 /  80  60  80  50
Laredo            91  75  85  74 /  80  70  90  70
Alice             88  73  87  72 /  80  60  80  60
Rockport          87  76  88  77 /  70  70  80  60
Cotulla           93  75  83  74 /  60  60  80  50
Kingsville        88  75  87  74 /  80  60  80  60
Navy Corpus       87  79  86  79 /  70  70  80  70

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...TE/81
LONG TERM....HA
AVIATION...TE/81
Hazardous weather outlook, Sep 3, 4:01 AM CST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
501 AM CDT Sat Sep 3 2022

TXZ229>234-239>247-342>347-442-443-447-041015-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
501 AM CDT Sat Sep 3 2022

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms expected. There is a Slight
Risk of excessive rainfall today and tonight. Locally heavy rainfall
and isolated flooding possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Numerous thunderstorms are expected Sunday. Scattered thunderstorms
Monday through Wednesday. There is a Slight Risk of excessive
rainfall across South Texas Sunday through Tuesday. The heavy
rainfall may lead to localized flooding or flash flooding.

Minor coastal flooding will be possible during times of high tide
Sunday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-041015-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
501 AM CDT Sat Sep 3 2022

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Numerous thunderstorms are expected Sunday. Scattered thunderstorms
are expected Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

87/HA

In the hours before

Local storm report, Sep 3, 10:31 AM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1131 AM CDT SAT SEP 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      2 NE FLOUR BLUFF        27.67N 97.28W
09/03/2022                   NUECES             TX   EMERGENCY MNGR

            MINOR STREET FLOODING ON WALDRON BETWEEN
            KNICKERBOCKER AND SPID.

1045 AM     FLASH FLOOD      5 WNW CC NAS            27.70N 97.36W
09/03/2022                   NUECES             TX   EMERGENCY MNGR

            MINOR STREET FLOODING REPORTED ON AIRLINE
            AND SPID.

1045 AM     FLASH FLOOD      1 S CORPUS CHRISTI      27.78N 97.40W
09/03/2022                   NUECES             TX   EMERGENCY MNGR

            MINOR STREET FLOODING REPORTED AT BUFORD AND
            SANTA FE.

1045 AM     FLASH FLOOD      CORPUS CHRISTI          27.79N 97.40W
09/03/2022                   NUECES             TX   EMERGENCY MNGR

            MINOR STREET FLOODING ON PARK BETWEEN
            TANCANHUA AND CARANCAHUA.

1045 AM     FLASH FLOOD      1 NE FLOUR BLUFF        27.67N 97.29W
09/03/2022                   NUECES             TX   EMERGENCY MNGR

            MINOR STREET FLOODING AT COMPTON & FIRST
            NATIONAL.

1050 AM     FLASH FLOOD      5 WNW CC NAS            27.72N 97.35W
09/03/2022                   NUECES             TX   EMERGENCY MNGR

            MULTIPLE STREETS AROUND THE SOUTH SHORE
            ESTATES REPORTED MINOR STREET FLOODING.

&&

EMF
Local storm report, Sep 3, 12:13 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
113 PM CDT SAT SEP 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     FLASH FLOOD      3 NNE CORPUS CHRISTI    27.83N 97.38W
09/03/2022                   NUECES             TX   EMERGENCY MNGR

            HIGH WATER ON MULTIPLE ROADS, BARRICADES
            REQUESTED. TIME ESTIMATED BY RADAR.

&&

EMF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Nueces

When
September 3, 2:00 PM CST to September 4, 8:00 PM CST
Where
Nueces County, 3.67 mi S of Cabaniss Naf to 1.86 mi SW of Cabaniss Naf
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.648, -97.440

State Highway 286 between Farm to Market Roads 2444 and 70 was closed due to flooding.

Flood, Aransas

When
September 4, 4:00 PM CST to September 5, 6:00 PM CST
Where
Aransas County, 48.53 mi SW of Rockport to 40.89 mi SW of Rockport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.559, -97.649

Farm to Market Road 70 was closed between US Highway 77 and State Highway 286 due to flooding on Petronila Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058026, 1058035.